Utah, 2008

Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008

August 30 to 31, 2008 · NWS SLC · 9 events in 6 counties and zones

Numerous thunderstorms across the state of Utah produced strong gusty winds in northern Utah and flash flooding in southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Numerous thunderstorms across the state of Utah produced strong gusty winds in northern Utah and flash flooding in southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 30, 2:41 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 2:41 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT AUG 30 2008

.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL SETTLE
INTO THE WESTERN GREAT BASIN SUNDAY...THEN MOVE EAST ACROSS UTAH
MONDAY. WIDESPREAD PRECIPITATION SUNDAY THROUGH MONDAY WILL BE
FOLLOWED BY MUCH COLDER TEMPERATURES EARLY NEXT WEEK.

&&

.DISCUSSION...AS THE TROUGH OVER THE PACIFIC NORTHWEST CONTINUES
ONSHORE...SOUTHWEST FLOW OVER THE FORECAST AREA IS CONTINUING TO
BRING DEEP MONSOONAL MOISTURE INTO THE FORECAST AREA FROM THE
SOUTH. SO FAR...THE MOST SIGNIFICANT SHOWERS AND THUNDERSTORMS
REMAIN OVER NORTHERN ARIZONA...THOUGH A FEW STORMS ARE NOW
DEVELOPING OVER THE SOUTHERN MOUNTAINS. PRECIPITATION COVERAGE
WILL ONLY INCREASE TONIGHT AND TOMORROW AS THE AIRMASS OVER THE
STATE BECOMES MORE MOIST...AND BETTER DYNAMICS MOVE IN IN
ASSOCIATION WITH THE APPROACHING TROUGH. HAVE EXPANDED AND
EXTENDED THE FLASH FLOOD WATCH TO DEAL WITH THE CONTINUING
THREAT. SEE THE HYDROLOGY SECTION FOR DETAILS.

PRECIPITATION IS EXPECTED TO BE FAIRLY WIDESPREAD THROUGH SUNDAY
EVENING. HOWEVER...AS THE TROUGH ENTERS THE STATE...DRIER AIR
WILL ENTER UTAH FROM THE SOUTHWEST...RAPIDLY DIMINISHING PRECIP
COVERAGE OVER WESTERN UTAH BY MONDAY AFTERNOON. AS THE ASSOCIATED
FRONT MOVES THROUGH NORTHERN UTAH MONDAY
AFTERNOON...PRECIPITATION WILL CONTINUE BUT BECOME MORE
STRATIFORM IN NATURE. THE COLD AIR WITH THE TROUGH COULD DROP
SNOW LEVELS DOWN TO 8000 FT...ALLOWING FOR SOME LIGHT SNOW
ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS THROUGH MONDAY
EVENING. ALL MODELS INDICATE THAT DRIER AIR WILL SPREAD THROUGH
THE FORECAST AREA BY TUESDAY AFTERNOON AS THE FRONT ENTERS
NORTHERN ARIZONA. THE SIGNIFICANT COOLING BEHIND THIS FRONT
SHOULD RESULT IN TEMPERATURES AROUND 10F BELOW CLIMO OVER
SOUTHERN UTAH AND UP TO 20F BELOW CLIMO OVER THE NORTH MONDAY AND
TUESDAY.

MODELS INDICATE THAT A DRIER WEST TO NORTHWESTERLY FLOW WILL
PREVAIL OVER THE REGION FROM MIDWEEK INTO THIS WEEKEND. THIS
SHOULD KEEP THE PRECIPITATION LOW...BUT AFTER AN INITIAL REBOUND
ON WEDNESDAY SHOULD ALLOW FOR ONLY SLOW WARMING OF TEMPERATURES.

&&

.HYDROLOGY...DEEP LAYER MOISTURE IS RAPIDLY SPREADING INTO THE
FORECAST AREA THIS AFTERNOON FROM THE SOUTH. SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL SPREAD INTO
SOUTHERN UTAH THIS EVENING AND ACROSS THE STATE ON SUNDAY. THE
FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL UTAH HAS BEEN
EXPANDED TO INCLUDE SOUTHEASTERN UTAH AS WELL AS THE SOUTHERN
MOUNTAINS AND EXTENDED INTO SUNDAY EVENING TO ADDRESS THE
CONTINUED FLOODING THREAT.

ADDITIONALLY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF
NORTHERN UTAH FOR TONIGHT AND TOMORROW DUE TO THE HIGH RISK OF
DEBRIS FLOWS FROM HEAVY RAIN AT RECENT BURN SCARS...PARTICULARLY
CORNER CANYON AND SPRING LAKE.

PRECIP SHOULD TAPER OFF QUICKLY OVER SOUTHWEST UTAH ON MONDAY AS
DRY AIR IS EXPECTED TO MOVE INTO THE AREA. HOWEVER...NORTHERN
UTAH WILL SEE ADDITIONAL PRECIPITATION AS THE PACIFIC STORM
SYSTEM CROSSES THE STATE. THOUGH THIS PRECIPITATION WILL LIKELY
BE MORE STRATIFORM IN NATURE...LOCALLY HEAVY RAIN CANNOT BE RULED
OUT. SNOW LEVELS DROPPING BEHIND THE COLD FRONT WILL ALLOW FOR
LIGHT ACCUMULATIONS OF SNOW OVER THE NORTHERN MOUNTAINS ON
MONDAY. DRIER AIR SHOULD BE OVER THE ENTIRE STATE BY
TUESDAY...WITH DRY CONDITIONS PREVAILING FOR THE REST OF THE
WEEK.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH MOST OF THE NIGHT AND INCREASE EVEN MORE TOMORROW.
MOISTURE SPREADING INTO THE AREA WILL RESULT IN A 20 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS AT THE TERMINAL BEGINNING
AROUND 04Z TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN
INCREASE AND BECOME LIKELY BY LATE TOMORROW MORNING. VFR
CONDITIONS ARE EXPECTED OVERNIGHT. PREVAILING CIGS ARE EXPECTED
TO REMAIN ABOVE 6000FT AGL TONIGHT BUT COULD DROP BELOW THAT
LEVEL TOMORROW IN SHOWERS.

&&

.FIRE WEATHER...GUSTY WINDS AND LOW RELATIVE HUMIDITY HAVE DEVELOPED
ACROSS THE DUGWAY PROVING GROUNDS...TOOELE VALLEY AND WESTERN
SALT LAKE VALLEY. RELATIVE HUMIDITY WILL BEGIN TO RISE OVERNIGHT
BUT GUSTY SOUTH WINDS WILL CONTINUE THROUGH SUNDAY. OVER SOUTHERN
UTAH RELATIVE HUMIDITY IS INCREASING THIS AFTERNOON WITH
INCREASING CLOUD COVER AND AIRMASS MOISTURE. SEVERE FIRE
CONDITIONS ARE NOT EXPECTED AFTER THIS EVENING THROUGH MOST OF THE
WEEK DUE TO A MOIST AIRMASS ARRIVING FOR SUNDAY AND MONDAY AND
COOLER AND STABLE CONDITIONS THROUGH MUCH OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SATURDAY FOR UTAH FIRE WEATHER
     ZONES 420 AND 423.

     FLASH FLOOD WATCH FROM MIDNIGHT SUNDAY TO 8 PM SUNDAY FOR UTZ003-
     UTZ004-UTZ008.

     FLASH FLOOD WATCH UNTIL 8 PM SUNDAY FOR UTZ013-UTZ019-UTZ020-
     UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC/HYDRO...TRAPHAGAN
FIRE WEATHER...GIBSON
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 6:10 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
710 AM MDT SAT AUG 30 2008

UTZ013-016-019>021-517-518-311300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
710 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND
ALL OF SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SURGING NORTHWARD AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. LOCALLY
HEAVY RAINFALL COULD DEVELOP OVER EXTREME SOUTHWEST AND SOUTH
CENTRAL UTAH BY MID-AFTERNOON. THIS HEAVY RAIN THREAT WILL
CONTINUE THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL BE IN
EFFECT FROM 3 PM THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS COULD ONCE AGAIN PRODUCE HEAVY RAINFALL
BEGINNING SUNDAY MORNING. A WEATHER DISTURBANCE MOVING EAST
NORTHEAST ACROSS THE AREA WILL BE THE FOCUS FOR THE HEAVY RAIN
SUNDAY MORNING THROUGH AT LEAST EARLY SUNDAY AFTERNOON. THE
AIRMASS OVER SOUTHERN UTAH WILL GRADUALLY DRY WITH THE ARRIVAL OF
DRIER AIR FROM THE SOUTHWEST LATE IN THE DAY.

TEMPERATURES WILL BE SIGNIFICANTLY COOLER EARLY IN THE COMING
WEEK. A GRADUAL WARMING TREND WILL DEVELOP MIDWEEK. NO SUBSTANTIAL
THREAT FOR PRECIPITATION WILL EXIST AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>012-014-015-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST WYOMING-
710 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PACIFIC STORM SYSTEM MOVING EAST THROUGH THE PACIFIC NORTHWEST
TODAY WILL GENERATE INCREASINGLY STRONG SOUTHERLY WINDS THIS AFTERNOON.
THESE WINDS ALONG WITH LOW RELATIVE HUMIDITIES ACROSS NORTHWEST
UTAH WILL CREATE AREAS OF HAZARDOUS FIRE WEATHER CONDITIONS. A RED
FLAG WARNING IS IN EFFECT FOR PORTIONS OF NORTHWEST UTAH THIS
AFTERNOON THROUGH THIS EVENING.

MOISTURE FROM ARIZONA WILL ARRIVE OVER THE AREA BEGINNING LATE
THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS COULD DEVELOP OUT OF
THIS MOISTURE...THOUGH MOST OF THIS ACTIVITY WILL BE CONFINED TO
THE HIGHER TERRAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAJOR CHANGES ARE IN STORE FOR THE REGION BEGINNING LATE SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS LATE SUNDAY WILL BECOME
WIDESPREAD BY MONDAY. A COLD FRONT SWEEPING THROUGH THE AREA WILL
GENERATE AREAS OF HEAVY RAINFALL...WITH SOME ACCUMULATING SNOWS AT
THE HIGHEST ELEVATIONS.

THE RAIN COULD CREATE PROBLEM WITH FLASH FLOODING AND DEBRIS FLOWS
IN AREAS WHERE RECENT FIRE ACTIVITY HAS OCCURRED. AREAS OF
GREATEST CONCERN ARE IN CORNER CANYON IN EXTREME SOUTHEAST SALT
LAKE COUNTY...AND IN THE SPRING LAKE AREA OF UTAH COUNTY. URBAN
FLOODING MAY ALSO BE A PROBLEM WITH THE HEAVY RAIN ALONG THE FRONT
MONDAY MORNING.

MUCH COLDER TEMPERATURES WILL FOLLOW THE FRONT FOR EARLY IN THE
WEEK. HIGH TEMPERATURES COULD DROP AROUND 30 DEGREES FROM SATURDAY
THROUGH MONDAY. READINGS WILL ONLY CLIMB A FEW DEGREES ON TUESDAY.
A COUPLE OF WEAK WEATHER DISTURBANCE WILL CROSS THE AREA LATER IN
THE WEEK. THESE FEATURES WILL KEEP TEMPERATURES DOWN A BIT...BUT
WILL OFFER LITTLE THREAT FOR RAIN AS THEY WILL COME THROUGH THE
AREA FAIRLY DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 110 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
August 30, 4:50 PM MST to 6:20 PM MST
Where
Garfield County, 2.96 mi NW of Escalante to 1.9 mi NNW of Escalante
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.801, -111.637

Heavy rain caused flash flooding along the Escalante tributaries of Pine Creek and Wide Hollow drainages, north of Escalante. The Escalante River gauge rose to 1088 cfs.

Flash Flood, Kane

When
August 31, 12:20 PM MST to 2:20 PM MST
Where
Kane County, 4.86 mi SSW of Glen Canyon to 6.83 mi E of Kanab Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.018, -111.712

Widespread flash flooding occurred across much of Kane County. Flooding impacted the Cottonwood Canyon Road, as well as multiple other roads throughout the Grand Staircase-Escalante National Monument.

Thunderstorm Wind, Tooele

When
August 31, 1:00 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -114.020

The Wendover Port of Entry mesonet site recorded a maximum wind gust of 65 mph.

Thunderstorm Wind, Box Elder

When
August 31, 2:00 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island mesonet site measured a maximum wind gust of 65 mph.

Thunderstorm Wind, Box Elder

When
August 31, 2:15 PM MST to 3:00 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside to 0.54 mi NW of Brigham City
Measured
69 kt (79 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.060, -112.890

A line of thunderstorms moved across the Great Salt Lake with several severe wind gusts. The strongest recorded gust was 79 mph at the Lakeside mesonet site. In addition, several sites along the northern Wasatch Front reported damage from these winds, including large tree branches down in Tremonton and large trees down in Brigham City. The strongest wind gust on the east side of the lake was a 77 mph gust recorded at West Warren.

Thunderstorm Wind, Weber

When
August 31, 3:20 PM MST to 3:45 PM MST
Where
Weber County, 6.13 mi S of Roy to 2.94 mi NE of Uintah
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.083, -112.000

Strong thunderstorm winds knocked down a large tree and several large tree branches near Layton. Twenty-five minutes later, the Ogden Peak mesonet site recorded a wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
August 31, 4:00 PM MST
Where
Salt Lake County, 2.09 mi E of (Slc)salt Lake City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -111.930

The University of Utah mesonet site recorded a wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
August 31, 4:25 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

The Fish Springs sensor in the Dugway mesonet recorded a 61 mph wind gust.

Thunderstorm Wind, Tooele

When
August 31, 5:25 PM MST
Where
Tooele County, 16.68 mi SSE of Gold Hill
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -113.700

The Callao mesonet site measured a 67 mph wind gust.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133536, 133538, 134024, 134103, 134186, 134187, 134104, 134023, 134021.